Wyoming, 2024

Damaging Winds in Wyoming, June 30, 2024

June 30, 2024 · NWS UNR · 5 events in 1 county or zone

A thunderstorm became severe over southwest portions of Weston County and tracked northeast across the county before weakening as it moved into South Dakota. The storm produced wind gusts to 70 mph from the Rochelle area to near Newcastle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over southwest portions of Weston County and tracked northeast across the county before weakening as it moved into South Dakota. The storm produced wind gusts to 70 mph from the Rochelle area to near Newcastle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 12:59 PM MST, 3 hours 10 minutes earlier. Its key messages:

  • Chance for isolated storms this afternoon with the possibility of a strong to severe storm or two in northeastern WY. There are elevated fire weather concerns for northeastern Wyoming as well.
  • Chance for storms on Monday with strong to severe storms possible, especially towards central SD.
  • Unsettled weather will continue through the week with near daily chances for showers/storms.
Area forecast discussion, Jun 30, 12:59 PM MST, 3 hours 10 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
159 PM MDT Sun Jun 30 2024

.KEY MESSAGES...

- Chance for isolated storms this afternoon with the possibility
  of a strong to severe storm or two in northeastern WY. There
  are elevated fire weather concerns for northeastern Wyoming as
  well.

- Chance for storms on Monday with strong to severe storms
  possible, especially towards central SD.

- Unsettled weather will continue through the week with near daily
  chances for showers/storms.

&&

.DISCUSSION...(This Evening Through Sunday)
Issued at 155 PM MDT Sun Jun 30 2024

Current wv imagery depicts upper ridge over the Rockies/northern
plains. A plume of very dry air extends from southern Cal
northeastward into Wyoming. The dry air at the low to mid levels
is contributing to a strong cap which will inhibit convection this
afternoon across much of the area. Despite this dry air, isolated
high based storms have managed to develop along the dryline in
WY. These storms are currently moving eastward into Campbell
County. 30-45kts of effective shear over northeastern WY will lend
to a marginal severe threat with these storms. Inverted-V
profiles indicate that these storms will be capable of putting out
strong wind gusts. With the the deep layer of dry air, it's
questionable if precip will be able to reach the ground. Dry
conditions (RHs have dropped to 15 to 30% across portions of
northeastern WY), hot temperatures of 80 to 90 degrees, and breezy
winds have contributed to some elevated fire weather conditions
across northeastern WY. Convection will make its way into far
western SD by the evening hours, though strength and coverage will
be limited due to the strong cap in place over western SD.

The main trough with attendant front will cross the region
Monday, bringing chances for storms to the region once more.
Strong southerly low level flow will advect ample GOMEX moisture
into the northern plains with sfc Tds expected to reach into the
mid-50s to upper-60s. Fcst soundings indicate deep layer moisture
which will lend to the severe threat as storms won't struggle as
much as they will today. Short term models depict corridor of
1500-2500 J/kg MUCAPE across the eastern half of our CWA, towards
central SD. MUCAPE across western SD into northeastern WY will be
less but still a decent amount with values of 500-1500 J/kg. 50-60
kt of 0-6km shear will be sufficient for rotating updrafts. Large
hail and damaging winds will be the main hazards though there is
also a low tornado threat.

Upper trough will move east by Tuesday with quasi-zonal and
unsettled flow setting up over the region by Wednesday.
Temperatures through the mid week will be warm but not overly hot
with highs in the 70s to 80s. Disturbances along the flow will
contribute to daily chances for showers/storms. Another
wave/developing upper low swings through the area Thursday
bringing cooler temps and stormy weather for the 4th of July.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1118 AM MDT Sun Jun 30 2024

Breezy southerly winds will continue with gusts to 30-40 knots
through 06Z. Isolated showers and thunderstorms are possible
this afternoon, especially across NE WY and far western SD.
Gusty, erratic winds and MVFR conditions can be expected near any
stronger storms. Otherwise, VFR conditions will prevail.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Wong
AVIATION...MLS
Hazardous weather outlook, Jun 30, 4:20 AM MST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
520 AM MDT Sun Jun 30 2024

SDZ001-002-012>014-024>032-041>044-046-047-072>078-WYZ054>060-
011300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
520 AM MDT Sun Jun 30 2024 /620 AM CDT Sun Jun 30 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe thunderstorms are possible Monday with large hail and
damaging winds the main threats. Near-daily chances of
thunderstorms will continue through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ049-011300-
Tripp-
620 AM CDT Sun Jun 30 2024

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

While an isolated thunderstorm is possible later this afternoon,
severe weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe thunderstorms are possible Monday with large hail and
damaging winds the main threats. Near-daily chances of
thunderstorms will continue through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 30, 1:14 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
214 PM MDT Sun Jun 30 2024

WYZ054-055-302100-
Northern Campbell WY-Southern Campbell WY-
214 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL COUNTY THROUGH
300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Savageton, or 19 miles southwest of Gillette, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gillette, Caballo Mine, Belle Ayr Mine, Eagle Butte Mine, Buckskin
Mine, Camplex Event Facility, and Gillette Airport.

This includes Interstate 90 in Wyoming between Mile Markers 98 and
131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4428 10602 4461 10568 4403 10515 4395 10578
      4424 10602
TIME...MOT...LOC 2013Z 234DEG 15KT 4408 10576

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wong
Local storm report, Jun 30, 2:13 PM MST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
313 PM MDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     Tstm Wnd Gst     17 WSW Wright           43.62N 105.79W
06/30/2024  M58 mph          Campbell           WY   Mesonet

&&

MLS
Special weather statement, Jun 30, 3:23 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
423 PM MDT Sun Jun 30 2024

WYZ055-058-059-302315-
Southern Campbell WY-Weston County Plains WY-Newcastle WY-
423 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES THROUGH 515 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Rochelle, or 25 miles southeast of Wright, moving
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rochelle around 430 PM MDT.
  Clareton around 450 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4368 10521 4387 10467 4357 10450 4349 10503
      4350 10519
TIME...MOT...LOC 2223Z 245DEG 30KT 4360 10503

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Rudge

The radar

The Rapid City radar (KUDX), 172 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
June 30, 4:09 PM MST
Where
Weston County, 7.13 mi NE of Rochelle
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.680, -104.880

Thunderstorm Wind, Weston

When
June 30, 4:32 PM MST
Where
Weston County, 8.35 mi S of Clareton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.580, -104.720

The spotter estimated wind gusts at near 60 mph.

Thunderstorm Wind, Weston

When
June 30, 5:11 PM MST
Where
Weston County, 13.66 mi ESE of Clareton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.620, -104.450

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Weston

When
June 30, 5:21 PM MST
Where
Weston County, 5 mi S of Newcastle
Measured
63 kt (72 mph) measured gust
Reported by
Storm Chaser
Coordinates
43.788, -104.200

Thunderstorm Wind, Weston

When
June 30, 5:52 PM MST
Where
Weston County, 2 mi SW of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.840, -104.228

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194888, 1194889, 1194891, 1194892, 1194895.